These days, sexual concerns for women are more common than most realize. In fact, 40% of women worldwide report sexual concerns, and 34% of women in the United States report sexually related personal distress. These various types of specific sexual issues can take multiple forms including, lack of interest (i.e. low libido), impaired arousal, inability to orgasm, and pain with sex. While many women have a combination of concerns, low libido is the single most common one.

Many internal and external factors can contribute to low libido including anxiety, depression, relationship conflict, stress, vaginal infections, hormone imbalances, and common medications. The list below includes the most common medication culprits, both over-the-counter and prescriptive. While the likelihood of side effects varies per drug and per individual, some drugs are more impactful than others, and some people are more sensitive to different drug’s effects.

Antihistamines
Over-the-counter antihistamines are widely used amongst the general public and can impact libido, especially within a certain time frame of use (i.e. when the drug is most active in the body). They can decrease lubrication and cause difficulty with arousal in both men and women. However, the good news about most antihistamines is that, as long as they aren’t used daily, their activity is relatively short (read the box for more details), and therefore their side effects are not long lasting.

Blood Pressure Lowering Medications
Beta blockers and diuretics have been shown to lower libido and arousal in both sexes. This category especially impacts the elderly population since the likelihood of this medication usage increases over with age.

Gastrointestinal Medications
Cimetidine, ranitidine, famotidine, and omeprazole, which are commonly used for reflux/heartburn and ulcers, have been known to cause various forms of sexual dysfunction, including lowered libido. This typically occurs with cimetidine due to the drug being anti-androgenic, or a testosterone blocker.

SSRIs
SSRIs act to increase serotonin , but in turn decrease dopamine (DA) and inhibit nitric oxide synthase. This can lead to decreased sexual desire, ejaculation, and orgasm in up to 30-80% of patients. That being said, according to the CDC, between 2010-2014, 12.7% of Americans took an antidepressant in the past month.

Opioids
Overall, opioids can decrease libido and ability to orgasm in men and women. This is likely, due to lowered testosterone levels.

Oral Contraceptive Pills (OCPs)
Up to 15% of women on a combined (estrogen + progestogen) contraceptive pill experience decreased sexual desire, which may have lasting effects even beyond their discontinuation of these drugs. There are two theorized reasons behind this impact 1) that OCPs indirectly decrease ovarian testosterone production, and 2) OCPs decrease usable testosterone by increasing sex hormone-binding globin (SHBG), a hormone that binds actively circulating testosterone. Although SHBG will decrease some after discontinuing the pill, it remains somewhat elevated compared to those who never used OCPs. There are many other factors that can lower sexual drive for those taking OCPs outside the influence of testosterone, and therefore, this association remains speculative. If you are on OCPs and feel they have impacted your libido, talk to your medical healthcare professional about birth control alternatives.

Prostate and Hair Loss Medications
These types of dact by way of inhibiting an enzyme pathway known as 5-alpha reductase. Drugs that act by this mechanism can help to shrink one’s prostate and encourage hair growth, but also can decrease libido.

If you’ve noticed that your libido has tanked, or isn’t what it use to be, it might be worth examining your medicine cabinet to see if anything could be contributing. It is important to recognize that it can be difficult to sort out whether these symptoms are due to a medical condition that the medication is treating,  due to the medication itself, or due to a combination of factors impacting your overall health. Regardless, if you have any sexual concerns like low libido, and you take one or more of these medications, it’s worth a conversation with your doctor about possible side effects and alternatives.

Dr. Corina Dunlap is a board certified naturopathic doctor and medical researcher specializing in women’s health at all stages of life. She earned her Doctorate in Naturopathic Medicine and Master of Science in Integrative Medicine Research from the National University of Natural Medicine (NUNM) in Portland, OR. Before NUNM, she received her B.A. from Smith College with an emphasis in Medical Anthropology and International Relations. She completed a 2-year accredited residency with rotations in gynecology, general endocrinology, and reproductive endocrinology. She also completed a 2-year postdoctoral research fellowship, followed by a research and adjunctive faculty placement at the School of Research & Graduate Studies at Helfgott Research Institute and NUNM, where she conducted and consulted on various research projects while mentoring students. Dr. Dunlap’s work is frequently published in medical journals such as Integrative Medicine: A Clinician’s Journal, Explore: The Journal of Science and Healing, Journal of Ayurveda and Integrative Medicine, Mental Health & Prevention, Naturopathic Doctor News and Review, and Townsend Letter. She is a clinician and medical consultant, and often asked to write for or speak to medically trained audiences.